April 14, 2011
SAFETY ALERT: FDA Continues Review of Cancer Risk Associated with TNF blockers, Azathioprine, and/or MercaptopurineThe FDA continues to receive reports of hepatosplenic T-Cell lymphoma (HSTCL) in adolescents and young adults treated for Crohn's disease and ulcerative colitis with tumor necrosis factor (TNF) blockers, as well as azathioprine, and/or mercaptopurine. TNF blocker medications include Remicade (infliximab; Centocor Ortho Biotech), Enbrel (etancercept; Amgen), Humira (adalimumab; Abbott), Cimzia (certolizumab pegol; UCB) and Simponi (golimumab; Centocor Ortho Biotech).
While the majority of cases of HSTCL were reported in patients being treated for Crohn's disease or ulcerative colitis, cases were also reported in patients being treated for psoriasis and rheumatoid arthritis with the same medications. Additionally, most HSTCL cases occurred in patients being treated with a combination of immunosuppressants, although cases were also reported in patients receiving azathioprine or mercaptopurine alone.
The FDA recommends educating patients and caregivers about the signs and symptoms of HSTCL, including splenomegaly, hepatomegaly, abdominal pain, persistent fever, night sweats, and weight loss, so that medical attention can be sought immediately. Healthcare professionals are encouraged to closely monitor for the emergence of new malignancies in patients being treated with these medications, and to consider these patients as a high-risk group for developing lymphomas.
For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm251443.htm.